Nearly every medication – doctor prescribed or over-the-counter – has an associated list of possible side effects. Most consumers don’t understand that certain drugs are bad for their ears and may cause deafness or balance problems. These categories of drugs and medications are known as ototoxic. Ototoxic drugs are both prescription or over-the-counter (OTC) drugs that can damage your hearing and hinder your balance. As reported by the American Speech-Language-Hearing Association (ASLHA), there exist in excess of 200 medications that may induce temporary or permanent hearing loss and even balance disorders. The 5 classes of medications listed below are some of the more widespread ones that you may recognize or even be using.
- NSAIDs – Nonsteroidal anti-inflammatory drugs can lead to temporary tinnitus and hearing loss in high doses.Some easily recognized NSAIDs include ibuprofen and naproxen.
- Salicylates – Salicylates are commonly found in common pain relievers such as aspirin and in aspirin-containing medications. In doses of 8 or more pills per day, salicylates are known to contribute to hearing loss and tinnitus. Thankfully, the adverse effects wear off once the drug containing the salicylates is stopped.
- Loop Diuretics – Loop diuretics are sometimes used in the management of particular kidney conditions, high blood pressure, and heart failure. They have also been shown to cause hearing loss and tinnitus, which is oftentimes only discovered by examination.
- Chemotherapy Drugs – Cancer treatment drugs, such as cyclophosphamide, cisplatin, bleomycin and carboplatin can cause permanent hearing damage. Changes in your hearing or balance while taking chemotherapy medications should be reported to your oncologist.
- Aminoglycoside Antibiotics – Streptomycin, amikacin, gentamicin, neomycin and kanamycin are just some of the aminoglycoside antibiotics prescribed by doctors to treat bacterial infections. Complications come up when these drugs generate free radicals, which do damage to the inner ear. Infants of mothers who used kanamycin or streptomycin while they were pregnant have been known to be born deaf.
The risk for ear damage generally rises with dosage for most drugs and when several of these medications are taken simultaneously. If you take any of these drugs and are concerned about potential ototoxic effects, talk to your physician or pharmacist so that they can analyze your dosage and help minimize your risk.